Can’t seem to stop using nasal sprays? If you’ve been dependent way too long on this form of medication, you should realize that it may cause certain conditions to arise, one of which is Rhinitis Medicamentosa. The human body has the tendency of adjusting to its environment, yet if the environment comprises of great levels of drugs and medication, this has the chance to develop into a localized addiction to the particular substance.
Rhinitis Medicamentosa is a medical ailment that is caused by drug abuse hence the title given to it, rhinitis meaning swelling or congestion in the nasal airways. Moreover, the medical condition is concerned with nasal congestion that happens as entailed from using a particular type of decongestant, for instance sprays that have oxymetazoline, naphazoline or phenylephrine in them.
You may be thinking why in the heck people would be overusing decongestants to such an extent that it becomes hazardous to their health. There are a myriad of reasons why individuals utilize decongestants, such as nasal sprays, for a considerably long duration of time, which leads to Rhinitis Medicamentosa. One common reason is a deviated septum that may cause long-term sensations of swelling and inflammation on the nasal area. Other reasons may involve infections localized on the upper respiratory tract, chronic rhinosinusitis and even usage of substances like cocaine.
Many of the decongestant nasal sprays you buy from the pharmacy or drugstore work via activation of a signaling tunnel in the nasal blood vessels, particularly the sympathetic A1 receptors. These decongestants produce a signal that leads to the contraction of blood vessels that reduces blood flow and, in turn, reduces mucus production and congestion. Although, when these drugs are utilized for a long duration of time, for instance five days, the blood vessels become adapted to the signaling process and entails to elevated congestion levels when it is suddenly stopped.
So how does one detect Rhinitis Medicamentosa? Most patient cases of the medical condition occur following the usage of topical nasal sprays for up to a full week. The main symptom of the condition is nasal congestion. In response, a lot of individuals suffering from the ailment start to utilize more and more of the nasal spray, which they don’t realize to worsen the condition into a much severer state. The congestion of nasal passageways can develop into a much serious case in levels that it can lead to permanent blockage of the nasal passageways. When this occurs, surgical interventions are usually required, which may be both discomforting and expensive for the patient.
The most effective means of treating Rhinitis Medicamentosa is by impeding the use of decongestant nasal sprays. Usually, your doctor will recommend to gradually decreasing the use of the medication or what is known as “cold turkey” technique. For those extremely severe cases, the individual may require administration of corticosteroids to assist in reducing the inflammation and congestion. Individuals who suffer with cessation from their sudden withdrawal of the decongestant may seek relief from switching to oral decongestants.